fbpx

Assessing Drug Induced Lethargy – Case Scenario

Drug induced lethargy is something that I see on a fairly regular basis.  The challenging part is trying to identify which medication or medications are causing lethargy.

A 61 year old female complains of constant lethargy and just feels like she could sleep all day and all night.  She says that she probably lays in bed about 12-16 hours per day.

Past medical history:

  • STEMI
  • Diarrhea
  • Hypothyroid
  • Trigeminal Neuralgia
  • Hyperlipidemia
  • Hypertension

Current medications:

  • Senna S 1 BID prn
  • Aspirin 81 mg daily
  • Plavix 75 mg daily
  • Metformin 850 mg BID
  • Tegretol 200 mg BID
  • Metoprolol 50 mg BID
  • Levothyroxine 100 mcg daily
  • Calcium 500 mg BID
  • Lipitor 40 mg daily
  • Cyclobenzaprine 10 mg TID prn
  1. I would look at the carbamazepine and check a current level if one hasn’t been done to ensure that this medication isn’t at a potentially toxic level.  Also with treating trigeminal neuralgia, we are in a much less risky situation if we reduce this medication than if we were using it for seizures.
  2. Hypothyroidism/TSH needs to be looked at.
  3. With aspirin and Plavix on board, asking about bleeding would be important as well as assessing for the potential of anemia.
  4. The beta blocker should be asked about.  Often these can cause significant lethargy/fatigue.
  5. Cyclobenzaprine use needs to be reviewed as well.

What else would you look at in trying to identify what is causing this patient’s lethargy?

Love the blog? Get a free gift simply for following! Over 4,000 medication loving healthcare professional have taken advantage of this!

 

Written By Eric Christianson

September 6, 2017

Free PDF – Top 30 Medication Mistakes

Enjoy the blog?  Over 6,000 healthcare professionals follow the blog, why aren't you? Subscribe now and get a free gift as well!

Explore Categories